Oregon, 2013

Hail and Damaging Winds in Oregon, August 16, 2013

August 16, 2013 · NWS PDT · 7 events in 3 counties and zones

Several thunderstorms developed and moved across northeast Oregon on August 16th. One thunderstorm in general was a well organized supercell that produced heavy rain, large hail, damaging winds, and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Several thunderstorms developed and moved across northeast Oregon on August 16th. One thunderstorm in general was a well organized supercell that produced heavy rain, large hail, damaging winds, and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 16, 3:51 PM PST, 9 minutes earlier.

Area forecast discussion, Aug 16, 3:51 PM PST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
451 PM PDT FRI AUG 16 2013

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH MONDAY...AN UPPER TROUGH ROUGHLY ALONG
129W CONTINUES TO SHEAR AND WEAKEN AS ENERGY IN THE BOTTOM OF THE
TROUGH BEGINS TO CUT OFF A LOW WEST OF CALIFORNIA. THE FLOW ALOFT
ACROSS THE REGION WILL REMAIN SOUTHWESTERLY THROUGH TONIGHT, THEN
BECOME WEST-SOUTHWEST BY SATURDAY AFTERNOON. AS SUCH THE AIR MASS
WILL REMAIN MOIST AND UNSTABLE ACROSS A GOOD PORTION OF THE AREA
INTO TONIGHT, THOUGH SOME DRYING WILL BEGIN IN THE COLUMBIA GORGE
AND NORTH INTO SOUTH-CENTRAL WASHINGTON. CUMULUS CLOUDS HAVE
DEVELOPED OVER CENTRAL OREGON, THE SOUTHERN BLUE MOUNTAINS AND THE
MOUNTAINS OF GRANT COUNTY. ISOLATED THUNDERSTORMS HAVE BEEN
OCCURRING OVER CENTRAL OREGON, AND SEEM TO BE ATTACHED TO THE TAIL
OF THE A PRECIP BAND THAT HAS MOVED EAST FROM WESTERN OREGON.
CURRENTLY HAVE ISOLATED THUNDERSTORMS IN MOST AREAS FOR LATE THIS
AFTERNOON AND THIS EVENING EXCEPT THE LOWER BASIN, THE YAKIMA AND
KITTITAS VALLEYS AND THE COLUMBIA GORGE. WILL HAVE TO WATCH THE
DEVELOPMENT AND TRACKING OF STORMS AS THE EAST END OF THE GORGE AND
THE LOWER BASIN MAY YET COME INTO PLAY. MEANWHILE THUNDER CURRENTLY
IN THE FORECAST FOR THE EAST SLOPES OF THE WASHINGTON CASCADES IS
LOOKING LESS LIKELY. INSTABILITY ALOFT MAY KEEP SOME STORMS GOING
OVERNIGHT FROM CROOK AND GRANT COUNTIES NORTHEAST THROUGH THE BLUES
TO EXTREME SOUTHEAST WASHINGTON AND WALLOWA COUNTY. WITH THE UPPER
TROUGH MOVING ONSHORE SATURDAY AND SWITCHING THE FLOW ALOFT TOWARDS
THE WEST-SOUTHWEST, SHOWER AND THUNDERSTORM ACTIVITY WILL BE
INCREASINGLY LIMITED. WILL CONTINUE TO INDICATE ISOLATED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS FROM CROOK AND GRANT COUNTIES
NORTHEAST THROUGH THE BLUES TO EXTREME SOUTHEAST WASHINGTON AND
WALLOWA COUNTY. THE FLOW ACROSS THE REGION LATE SATURDAY NIGHT
THROUGH MONDAY WILL BE FROM THE WEST AND CONSIDERABLY DRIER. THUS
WILL CONTINUE THE FAIR AND DRY FORECAST. TEMPS THROUGH THIS PERIOD
WILL RUN NEAR TO SLIGHTLY ABOVE SEASONAL. 90

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...A WEST-SOUTHWEST FLOW
ALOFT WILL BE OVER THE PACIFIC NORTHWEST MONDAY NIGHT, WHICH WILL
KEEP WESTERLY DOWNSLOPE WINDS EAST OF THE CASCADES THUS YIELDING
SINKING MOTION FOR DRY CONDITIONS ACROSS THE FORECAST AREA. THIS
SCENARIO WILL PERSIST THROUGH TUESDAY NIGHT. ON WEDNESDAY MID LEVEL
WRAP AROUND MOISTURE ASSOCIATED WITH A CLOSED MID/UPPER LEVEL LOW
PRESSURE SYSTEM OFF THE CALIFORNIA COAST BEGINS MOVING NORTH INTO
EASTERN OREGON. THE MOISTURE WILL COMBINE WILL DAYTIME SURFACE
HEATING TO YIELD MARGINAL INSTABILITY FOR A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS ON WEDNESDAY IN CENTRAL AND EAST
CENTRAL OREGON AND IN THE BLUE MOUNTAINS OF OREGON. WEDNESDAY NIGHT
AND THURSDAY THE 12Z GFS AND ECMWF RUNS SHOW THE LOW MOVING NORTH
INTO NORTHERN CALIFORNIA. THE GFS IS FASTER IN BRINGING THE LOW
NORTH AS WELL AS OPENING IT UP TO A NEGATIVELY TILTED TROUGH ON
THURSDAY AND THEN BRINGING THE TROUGH ACROSS THE FORECAST AREA
THURSDAY NIGHT AND FRIDAY. THE ECMWF MODEL ALLOWS THE LOW TO LINGER
OVER NORTHERN CALIFORNIA THROUGH THURSDAY NIGHT, THEN TAKES THE LOW
INTO SOUTHERN AND CENTRAL OREGON FRIDAY AFTERNOON FOLLOWED BY THE
LOW OPENING UP TO A NEGATIVELY TILTED TROUGH THAT SWEEPS ACROSS THE
FORECAST AREA FRIDAY NIGHT. AS SUCH THE GFS IS ABOUT 24 HOURS FASTER
IN TAKING THE SYSTEM INTO AND THROUGH THE FORECAST AREA. THE
AFOREMENTIONED SYSTEM WILL INTRODUCE ELEVATED MOISTURE AND MARGINAL
INSTABILITY INTO PICTURE FOR AT LEAST OF COUPLE OF DAYS IF NOT FOR
THE LAST THREE WORK DAYS OF THE COMING WEEK. I THEREFORE INCREASED
POPS TO A SLIGHT CHANCE TO LOW CHANCE FOR CENTRAL AND NORTHEAST
OREGON AND ADDED ALIGHT CHANCE OF SHOWERS AND THUNDERSTORMS, MAINLY
FOR CENTRAL AND NORTHEAST OREGON AND THE MOUNTAINS OF SOUTHEAST
WASHINGTON FOR WEDNESDAY AFTERNOON THROUGH FRIDAY EVENING.  POLAN

&&

.AVIATION...00Z TAFS...VFR CONDITIONS FOR NEXT 24 HOURS. BKN-SCT
CLOUDS AOA 09K FT AGL. ISOLD TSRA UNTIL 17/04Z ARE POSSIBLE FROM
CENTRAL TO NORTHEAST OREGON. A LINE OF SEVERE THUNDERSTORMS WILL
MOVE TO KPDT BY 0030Z OR AROUND 530 PM PDT THIS AFTERNOON. THESE
STORMS WILL MOVE TO KALW BY AROUND 01Z. KDLS WILL ALSO HAVE TSRA
UNTIL AROUND 01Z. KBDN WILL ALSO HAVE VCTS UNTIL AROUND 03Z/17TH.
ADDITIONAL THUNDERSTORMS WILL DEVELOP IN HIGHER TERRAIN IN CENTRAL
OREGON THROUGH THIS EVENING. THUNDERSTORMS SHOULD TAPER OFF BY LATE
IN THE EVENING WITH THE LOSS OF SURFACE HEATING. STORMS MAY PASS
NEAR KRDM AND KBDN SO I INCLUDED VCTS AT KBDN AND KRDM UNTIL
03Z/17TH. WINDS LESS THAN 12 KTS AT TAF SITES, EXCEPT IN THE
IMMEDIATE VICINITY OF THUNDERSTORMS WHERE VARIABLE WINDS OF 30-45
KTS ARE POSSIBLE THROUGH THIS EVENING.  POLAN

&&

.FIRE WEATHER...FIRE DANGER IS HEIGHTENED FOR THE NEXT COUPLE OF
DAYS DUE TO LIGHTNING STRIKES FROM ISOLATED THUNDERSTORMS. THIS
AFTERNOON AND EVENING A FEW THUNDERSTORMS ARE EXPECTED IN CENTRAL
AND NORTH CENTRAL OREGON INITIALLY THEN SPREADING EASTWARD ACROSS
THE NORTHEAST OREGON MOUNTAINS IN THE EVENING AND OVERNIGHT. THERE
IS A LESSER THREAT OF THUNDERSTORMS THIS EVENING ALONG THE
WASHINGTON CASCADES AS WELL. RAIN DIRECTLY BELOW ANY CELLS THAT
DEVELOP MAY HAVE UP TO A QUARTER INCH WHICH WILL HELP LIMIT NEW FIRE
STARTS. AWAY FROM THE CORE OF THE STORM RAINFALL WILL BE
SIGNIFICANTLY LESS AND LIGHTNING STRIKES AWAY FROM THE MAIN CORE OF
THE STORMS WILL POSE A GREATER DANGER. ADDITIONALLY, GUSTY DOWNDRAFT
WINDS TO 45 MPH WILL HELP SPREAD FIRES. ON SATURDAY INSTABILITY WILL
BE LESS, BUT ENOUGH FOR A SLIGHT CHANCE OF THUNDERSTORMS IN THE
EASTERN OREGON MOUNTAINS, THOUGH THE NUMBER OF THUNDERSTORMS SHOULD
BE EVEN LESS TOMORROW. LIGHTNING PREDICTIONS FOR TONIGHT AND
TOMORROW WERE LOW ENOUGH THAT NO RED FLAG WARNING WAS ISSUED, BUT IF
THUNDERSTORMS ARE MORE NUMEROUS THAN EXPECTED, A RED FLAG WARNING
MAY BE NEEDED FOR AFFECTED ZONES. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  87  59  88 /  20  10  10   0
ALW  66  89  63  89 /  20  10  10   0
PSC  62  93  61  91 /  10   0   0   0
YKM  62  88  61  88 /  10   0   0   0
HRI  60  91  61  90 /  10  10   0   0
ELN  60  84  59  86 /  10  10  10   0
RDM  53  85  51  88 /  20  10  10   0
LGD  60  85  56  86 /  20  20  20  10
GCD  54  87  56  88 /  20  20  20   0
DLS  66  86  62  86 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SATURDAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/99/99/83
Hazardous weather outlook, Aug 16, 3:03 PM PST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
403 PM PDT FRI AUG 16 2013

ORZ041-042-044-049-050-502-503-505>509-WAZ024-027>030-521-172315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-YAKIMA VALLEY-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
403 PM PDT FRI AUG 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS EVENING AND TONIGHT

A SOUTHWEST FLOW WILL TRANSPORT MID LEVEL MOISTURE AND
INSTABILITY NORTHWARD INTO THE REGION THROUGH TONIGHT. THIS WILL
RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS WITH
ISOLATED THUNDERSTORMS IN THE ABOVE LISTED AREAS. THUNDERSTORMS
WILL GENERALLY PRODUCE SMALL HAIL, BRIEF HEAVY RAIN AND GUSTY
WINDS. WIND SHEAR ALOFT LOOKS TO BE SUFFICIENT ENOUGH OVER
PORTIONS OF GRANT AND WALLOWA COUNTIES IN OREGON FOR A STRAY
STRONG TO MARGINALLY SEVERE THUNDERSTORM. AS SUCH THE STORM
PREDICTION CENTER HAS A SEE TEXT STATEMENT FOR PORTIONS OF OUR
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FROM
CENTRAL OREGON EAST AND NORTHEASTWARD ON SATURDAY. THIS INCLUDES
THE OCHOCO MOUNTAINS, THE JOHN DAY HIGHLANDS, BLUE MOUNTAINS,
WALLOWA MOUNTAINS, AND THE ELKHORN MOUNTAINS. DRY AND STABLE
CONDITIONS WILL RETURN ON SUNDAY AND CONTINUE THROUGH MOST OF NEXT
WEEK.

In the hours before

Special weather statement, Aug 16, 2:46 PM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
346 PM PDT FRI AUG 16 2013

ORZ503-508-162345-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-
346 PM PDT FRI AUG 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILLIAM...CENTRAL
MORROW AND NORTHERN WHEELER COUNTIES UNTIL 445 PM PDT...

AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF MAYVILLE...OR 61 MILES
SOUTHWEST OF HERMISTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 4498 11995 4517 12020 4558 11959 4559 11956
      4539 11933
TIME...MOT...LOC 2246Z 236DEG 27KT 4516 12000
Local storm report, Aug 16, 3:16 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
416 PM PDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 WNW WAMIC             45.23N 121.30W
08/16/2013  E0.75 INCH       WASCO              OR   TRAINED SPOTTER

0400 PM     HAIL             3 WNW WAMIC             45.24N 121.32W
08/16/2013  E0.75 INCH       WASCO              OR   PUBLIC

&&

ML

The radar

The Pendleton radar (KPDT), 40 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Umatilla

When
August 16, 4:00 PM PST
Where
Umatilla County, 9.15 mi SSE of Vinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.350, -119.020

Public called and reported strong winds and 3/4 inch hail, and a funnel cloud.

Hail, Crook

When
August 16, 4:56 PM PST
Where
Crook County, 2.97 mi E of Powell Butte
Measured
1.5 in hail
Reported by
Public
Coordinates
44.250, -120.960

Hail, Crook

When
August 16, 5:02 PM PST
Where
Crook County, 0.85 mi NW of Prineville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.310, -120.840

Hail, Union

When
August 16, 5:35 PM PST
Where
Union County, 3.49 mi N of Summerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.550, -118.030

Hail, Union

When
August 16, 5:35 PM PST
Where
Union County, 4.51 mi NW of Elgin
Measured
1 in hail
Reported by
Public
Coordinates
45.620, -117.990

Thunderstorm Wind, Union

When
August 16, 5:35 PM PST
Where
Union County, 4.51 mi NW of Elgin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.620, -117.990

Two large trees down across road. The road also had standing water and looked like a little river.

Thunderstorm Wind, Union

When
August 16, 5:55 PM PST
Where
Union County, 5.35 mi NW of Palmer Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.780, -117.920

Several large tree limbs down, also 1/2 inch hail reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467794, 467795, 467796, 467797, 467798, 467799, 467800.